“Can nootropics cause headaches?” That must be one of the most frequent questions we are asked regarding cognitive enhancing supplements. It is definitely one of the most commonly asked questions on the main nootropics forums.
A significant number of people complain of headaches while using nootropics.
Some dismiss this as the placebo effect – they’re expecting some kind of mental change, and when one doesn’t manifest, they imagine a headache.
This is certainly one possible explanation. At least in a few cases, headaches will be the result of a placebo effect, much like when people experience digestive problems when they believe they are taking a prebiotic.
However, it is ridiculous to ignore the fact that headaches are among the most often-cited side effects of nootropic supplements. Headaches are usually top of the list of side effects that manufacturers say you might experience while using their nootropics.
It seems like every brain supplement stands at least a small chance of causing its users headaches. But why is that?
Why do some nootropics cause headaches, while others don’t?
Are there particular substances you should avoid?
Or are some people just more prone to headaches than others?
Let’s discuss this in a little more detail and see if we can answer these questions once and for all. If you finish this article and still have questions about nootropics and headaches, leave them in the comments section and we’ll get right back to you.
What Causes Headaches?
Headaches are caused by over-activity of the nerves in the head which can elicit the sensation of pain.
That does not include the brain tissue itself, which is incapable of experiencing sensations like touch or pain.
So contrary to popular belief, headaches do not occur when your brain cells are in agony.
Instead, they occur as a result of stress or over-activity on your blood vessels, muscle tissue, or the nerves in your neck and head.
Of these, the most common is the blood vessel headache – it is these headaches which occur after drinking too much red wine, or after running in the heat for a long time, or when you’re extremely stressed. Your blood vessels become either restricted or strained under pressure, causing acute pain.
While it may feel as though your essay is causing your headache, it is actually a sign of a problem with the muscles, blood vessels, or nerves surrounding your brain.
How Do Nootropics Cause Headaches?
As a headache is a sign of over-activity in your cranial blood vessels, peripheral nerves or muscle tissue, then it is not hard to understand how certain nootropics might cause headaches.
For one thing, some nootropics work by significantly increasing cerebral blood flow.
They dilate your blood vessels, causing a rapid increase in blood flow – and by extension, oxygen delivery.
This will – in some cases – cause minor headaches as your blood vessels expand.
The dilation of your blood vessels may also cause some exert some slight pressure on other parts of your brain, causing nerve or muscular pain.
Other nootropics work by increasing nerve activity. If they increase activity across all nerves, then there is likely to be some pain around your head.
There are also plenty of reasons why nootropics may cause headaches that we do not yet fully understand. Certain substances seem to produce headaches more reliably than others. A few are known to cause severe headaches in some people.
Various nootropic substances seemingly cause blood vessel constriction, blood vessel irritation, and hypertension – major causes of headaches.
This brings us neatly on to the most important section of this article; which nootropics cause headaches more than others?
Which Nootropics Cause Headaches?
Nootropics do not generally cause headaches.
The word “nootropics” encompasses a wide variety of substances – natural and synthetic – which differ greatly in their effects and safety.
But some nootropics definitely do seem to cause headaches more regularly than others.
Moreover, these substances seem to cause more severe headaches than other substances.
Here is a list of nootropics which cause headaches most frequently:
- Huperzine A
- Ginkgo Biloba
- Pramiracetam (severe)
- Aniracetam (severe)
- Modafinil (severe)
In our experience, these substances are the most likely to cause headaches.
The last three can cause serious and persistent headaches, which is why we do not recommend them to any of our readers for any purpose.
If you’re looking for a nootropic unlikely to cause headaches, we strongly recommend checking out Mind Lab Pro. This stack has been our highest-rated nootropic supplement for some time in no small part because of its excellent side effect and safety profile.